Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 85, NWS New Orleans, LA

May 13, 2000Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 13, 2000, 1:00 PM CDT for Hancock County, Harrison County, Mississippi. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2000, 1:00 PM CDT (18:00 UTC)
Expired
May 13, 2000, 1:30 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Hancock County, MS, Harrison County, MS

The radar

The Mobile radar (KMOB), 104 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 1:35 PM CDTHail 1Kiln, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1609 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS54 KLIX 131802
SVRNEW
MSC045-047-131830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
100 PM CDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 130 PM CDT

* AT 100 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HANCOCK COUNTY...MOVING EAST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  SELLERS

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER 
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:30 AM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, May 13, 3:30 AM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 AM CDT SAT MAY 13 2000

A MAINLY ZONAL FLOW PATTERN WILL CONTINUE ACROSS THE GULF COAST
STATES THROUGH SUNDAY. THE STRONGEST SHORTWAVE TROUGH WILL CONTINUE
TO MOVE ACROSS THE GREAT LAKES AND MID MISSISSIPPI VALLEY TODAY.
THE MAIN WEATHER MAKER FOR SE LA AND S MS IS THE COMBINATION OF A
SHORTWAVE TROUGH EXITING THROUGH THE TN VALLEY EARLY THIS MORNING...
AND THE MCS OVER MS/LA THAT THE SHORTWAVE HELPED INITIATE. A SQUALL
LINE EXTENDED ALONG THE MS RIVER FROM KTVR-KHEZ TO E OF KAEX AT 08Z
WITH A SE MOVEMENT OF 35 TO 40 KNOTS. SATELLITE AND LIGHTNING DATA
SHOW A WEAKENING OF THE CONVECTION THE LAST SEVERAL HOURS. SINCE
THIS SYSTEM IS NOW DRIVEN BY THE MESOSCALE AND ALREADY SE OF EARLIER
FORECASTS...THE ETA/NGM/AVN MODEL SUITE IS NOT HANDLING THE
SITUATION THAT WELL IN THE SHORT TERM. WOULD STILL EXPECT THE SOLID
LINE OF SHOWERS AND THUNDERSTORMS TO SCATTER OUT BY AROUND 12Z WITH
THE LINE VERY CLOSE TO A KMCB TO KBTR LINE AT THAT TIME.

LOW CONVECTIVE TEMPERATURES AND A TROPICAL AIRMASS ARE EVIDENT BY
THE ISOLATED SHOWERS THAT DEVELOPED THE LAST FEW HOURS FROM SE OF
KLFT TO NEAR KASD. THIS ACTIVITY COMBINED WITH THE APPROACHING LINE
OF SHOWERS AND THUNDERSTORMS JUSTIFIES HIGHER THAN GUIDANCE POPS
TODAY...40 TO 50 PERCENT. THE ASSOCIATED COLD FRONT...NOW HUNG UP
OVER SE AR AND EXTREME NW LA...SHOULD MAKE A SURGE SE INTO S MS AND
E CENTRAL LA THIS AFTERNOON. THE OUTFLOW BOUNDARY WILL LIKELY GET
INTO SE LA AND COASTAL MS BY LATE MORNING WHICH WILL PROVIDE A FOCUS
FOR AFTERNOON AND EARLY EVENING CONVECTION. WEAKENING DYNAMICS WITH
TIME TODAY SHOULD KEEP THE THUNDERSTORMS BELOW SEVERE LIMITS WITH
AVERAGE QPF PROBABLY IN THE .25 TO .50 INCH RANGE.

THE COLD FRONT SHOULD MOVE OFF THE COAST TONIGHT WITH DRY HIGH
PRESSURE BUILDING IN FROM THE NORTH. WILL ONLY CARRY SMALL POPS FOR
EVENING THEN THE REMAINDER OF THE FORECAST LOOKS DRY THROUGH AT
LEAST WEDNESDAY. LOWERED HUMIDITY WILL LEAD TO SOME COOLER NIGHTS
AND CLOSER TO SEASONAL HIGHS.

MCB 86/58/83/53 5200   BTR 86/61/84/57 5200
MSY 87/65/83/62 4300   GPT 86/63/84/57 4300

.NEW...NONE
LA...NONE
MS...NONE.

22

In the hours before

Special weather statement, May 13, 10:00 AM CDT, 3 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131800-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CDT SAT MAY 13 2000

THE FORECAST AREA COVERING SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI REMAINS UNDER THE INFLUENCE OF A WARM AND UNSTABLE AIR
MASS.  AT THE SAME TIME...A COLD FRONT STRETCHING FROM SOUTHERN
TEXAS TOWARD NORTHWEST LOUISIANA AND NORTHWEST MISSISSIPPI IS
PUSHING TOWARD THE SOUTHEAST AND IS EXPECTED TO MOVE ACROSS THE
FORECAST AREA BY LATE THIS EVENING.  AS A RESULT...SCATTERED SHOWERS
AND THUNDERSTORMS ARE FORECAST TO BEGIN LATER THIS MORNING
LEADING INTO THE EARLY AFTERNOON HOURS AND CONTINUE THROUGH
TONIGHT.  THE PRIMARY THREAT FROM THESE THUNDERSTORMS SHOULD BE
BRIEF PERIODS OF HEAVY RAIN ALONG WITH GUSTY WINDS AND SMALL HAIL.
HOWEVER...THE THUNDERSTORM ACTIVITY IS NOT LIKELY TO REACH SEVERE
THRESHOLDS.

FOR MORE INFO PLEASE VISIT OUR WEB-SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:35 PM CDTSevere Thunderstorm WarningLIXHancock25 min
May 13, 2:20 PM CDTSevere Thunderstorm WarningLIXHancock25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.